Jump to content



Photo

Research: "extrapyramidal Reactions [Movement Disorders] Associated With Serotonergic Antidepressants"


  • Please log in to reply
2 replies to this topic

#1 FiveNotions

FiveNotions

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 3,686 posts
  • LocationUS, East Coast
  • why_joining:
    I want my life back!

Posted 25 August 2015 - 08:40 AM

More evidence of troublesome side-effects related to SSRI's / SNRI's ... indicates that this happens when the drug is started, or doses are increased.
 
 Note: "Extrapyramidal reactions" is a fancy term for a range of involuntary movements ... from the wiki article on this topic [https://en.wikipedia...idal_symptoms]:

Extrapyramidal symptoms (EPS), also known as extrapyramidal side effects (EPSE), are drug induced movement disorders that include acute and tardive symptoms. These symptoms include dystonia (continuous spasms and muscle contractions), akathisia (motor restlessness), parkinsonism (characteristic symptoms such as rigidity, bradykinesia, and tremor), and tardive dyskinesia (irregular, jerky movements).
 ----------------------------

Extrapyramidal Reactions Associated With Serotonergic Antidepressants: A Follow-up Literature Review [abstract only]
Annals of Pharacotherapy, 2015
http://aop.sagepub.c...594812.abstract
 
From the Abstract:

Objective: Extrapyramidal reactions (EPRs) [movement disorders] associated with serotonergic antidepressant treatments have been reported since 1958. These reactions can be distressing for patients and complicate treatment.

Our objective was to complete a follow-up review of published EPR cases reported for serotonergic antidepressants.

Data Sources: Published cases between January 1998 and May 2015 were collected through a medical literature search. Citation reference lists were also searched manually.

Study Selection and Data Extraction: Identified cases were reviewed for patient age, gender, psychiatric diagnosis, dosage, time to reaction onset, concurrent medications, and EPR description. Cases were excluded when there was not a clear description, if descriptions were not consistent with accepted definitions, or if the written English was poor.

We included cases of akathisia, dystonia, dyskinesia, parkinsonism, or mixed EPRs. Authors scored each case using the Naranjo adverse drug reaction probability scale.

Data Synthesis: We identified 86 published reports involving 91 patients; selective serotonin reuptake inhibitors were implicated in 80.2% of cases. All EPR types were reported: 17 akathisia cases, 18 dyskinesia cases, 27 dystonia cases, 19 parkinsonism cases, and 10 mixed EPR cases.

EPRs typically occurred within 30 days of either treatment initiation or dose increase. Age, gender, antidepressant dosing, or concurrent antipsychotic treatment did not appear to broadly contribute to EPR risk. Naranjo scores ranged from 2 to 8.

Conclusions: Case reports associating serotonergic antidepressants with EPRs continue to be published.

 

Practitioners are advised that monitoring for such is important. Rigorous research efforts are needed to better understand the clinical risk factors for these adverse drug reactions.


#2 brzghoff

brzghoff

    Like a Family Member

  • Active Members
  • PipPipPipPipPipPipPip
  • 859 posts
  • Locationjust south of sanity

Posted 25 August 2015 - 03:33 PM

Glad there is more reserach to support what i've known since first prescribed anti-depressants in 1996. As soon as i started my first 'scrip, zoloft, i began to develop symptoms of akathesia. mostly a hard to control compulsion to move my legs, but it would also involve my face and arms as well. the appearance to others is one of physical and social "unawareness" . my husband would constantly ask me to stop fidgeting. i had no idea how bad it would get sometimes. i m sure it was awkward for others to see me, and i was barely aware of it. all ssri's/nri's do this to some degree. i am not sure about other anti-depressants. tardive dyskenisia and akathesia are well documented in anti-psychotics. much of it cannot be undone unless medication is ceased immediately at the onset of symptoms. 

 

for me, the akathesia would kick in everytime i would increase or decrease a dose. when i totally came off cymbalta it got worse in my legs, but has all but disappeared elsewhere. 15 months later i still struggle, but i think its getting better. 

 

my psychiatrist seemed to be unaware such a condition existed. yet, i recognized it in others in his waiting room. 


#3 Carleeta

Carleeta

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 1,801 posts
  • LocationNew York
  • why_joining:
    Read so many painful stories on here and offering others support while trying to heal myself from cymbalta and other antidepressents.

Posted 26 August 2015 - 09:56 AM

Wow. Thank you for the info FN.



0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users